September 12, 2002
Question from Liberty Lake, Washington, USA:
My doctor wants me to take statins (Lipitor and Zocor) to lower my cholesterol. When I do, my blood sugars go over 200 mg/dl [11.1 mmol/L] until I stop them for about four days. Is there any documented evidence that this is a problem in others?
I am not aware of a relationship between the use of statin medications for managing cholesterol and elevated blood sugar levels. There are a number of medications that can have this effect (i.e., niacin for cholesterol management and high doses of certain classes of diuretics for edema/blood pressure management).
However, because of the extreme importance of taking these medications as prescribed by your physician to treat other disease states, we simply adjust the diabetes treatment regimen to compensate. In this way, we as healthcare providers can effectively treat and/or prevent disease as well as assist you in maintaining excellent blood sugar control.
If you continue to observe this pattern of worsened blood sugar control, speak to your physician and/or diabetes team about adjusting your insulin/diabetes medication dosages to compensate.
Additional comments from Dr. Jim Lane:
No, I am not aware of anything to that effect.
Additional comments from Jane Seley, diabetes nurse specialist:
Are you washing the pill down with juice?
[Editor’s comment: If this is a persistent issue, I suggest you contact the pharmaceutical manufacturers directly and problem solve with them.